Bacterial Infections Prompt Another Compounding Pharmacy Recall

Bacterial infections have been linked to drug infusions produced by a compounding pharmacy in Texas. Image: teetuey/iStockphoto.com

Bacterial infections have been linked to drug infusions produced by a compounding pharmacy in Texas. Image: teetuey/iStockphoto.com

The emergence of bacterial infections in 15 patients who received drug infusions made by a Texas compounding pharmacy has prompted a nationwide recall of the company’s products, according to an alert issued by the US Food and Drug Administration (FDA).

According to the FDA, 15 patients at 2 Texas hospitals have developed bloodstream infections after receiving infusions of calcium gluconate produced by Specialty Compounding, of Cedar Park, Texas. The infections were caused by the bacterium Rhodococcus equi. Cultures of samples of calcium gluconate provided evidence that Rhodococcus bacteria were present.

The company has recalled all of its sterile products. According to a company news release, such products were distributed to hospitals and physicians in Texas and directly to patients in other states. The FDA advises that use of sterile products from this pharmacy be stopped immediately and the products returned to Specialty Compounding.

“The FDA believes that use of these products would create an unacceptable risk for patients,” said Janet Woodcock, MD, director of FDA’s Center for Drug Evaluation and Research, in a statement. “Giving a patient a contaminated injectable drug could result in a life-threatening infection.”

The recall and infections were the latest public health problem linked to compounded drugs. In late September 2012, the New England Compounding Center (NECC) in Framingham, Massachusetts, issued a nationwide recall after cases of fungal meningitis began emerging among patients who received spinal injections of steroids produced by the company. To date, there have been 749 infections, including 63 deaths, linked with contaminated products from the NECC, according to the US Centers for Disease Control and Prevention’s website. A subsequent FDA inspection of another major supplier of compounded drugs, also in Massachusetts, documented serious sterility lapses, including a leaky roof. In May, the FDA warned of fungal infections associated with steroids from a Tennessee-based compounding pharmacy.



Categories: Bacterial Infections, Drug Therapy, Patient Safety/Medical Error, Public Health